Looking for Signs of Heroin Use
Heroin is usually sold as a white or brownish powder. There is also a dark, sticky “black tar” heroin manufactured in Mexico. High potency or purer heroin can be smoked or snorted, but it can also be injected. Powdered heroin may be diluted or “cut” with powdered sugar, starch or powdered milk. Less pure heroin must be diluted and injected.
The last few years, the potency of heroin being sold in the US has been much higher than usual, leading to a rash of heroin overdose deaths. Potency as high as 50%, 80% or even 90% are not uncommon. A person may be accustomed to abusing OxyContin and then switch to heroin, then, because the dosage of heroin is so uncontrolled, may overdose.
To detect heroin abuse in a family member, look for these signs:
- Sleepiness, nodding off
- Unexplained periods of euphoria and activity followed suddenly by severe fatigue
- Confusion, disorientation
- Declining responsibility and work or study performance
- Covering the body with long pants and long sleeves when not warranted by the weather
- Thefts, criminal activity, missing money
- Odd sleeping patterns
- Weight loss
- Scabs and sores from picking at skin
- Runny or itchy nose
- Slurred speech
Drug paraphernalia that may be found includes syringes, spoons, tiny plastic bags or wrappers, water pipes.
Inscrivez-vous pour recevoir notre lettre d’information gratuite par e-mail :